Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 30, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 25, 1997, 9:15 PM CDT for Bryan County, Marshall County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 25, 1997, 9:15 PM CDT (02:15 UTC)
- Expired
- May 25, 1997, 10:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bryan County, OK, Marshall County, OK
The radar
The Norman radar (KTLX), 170 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4787 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 5.1
- Supercell composite
- 22.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 260215 RRA
TOROKC
OKC013-095-260300-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT SUN MAY 25 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
WESTERN BRYAN AND MARSHALL
INCLUDING THE FOLLOWING LOCATIONS
ACHILLE...COLBERT...DURANT...KINGSTON AND MADILL
AT 911 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO OVER MADILL.
THE STORM WAS MOVING EAST AT 20 MPH. THE STORM HAS HAD A HISTORY OF
PRODUCING TORNADOES. A TORNADO WAS REPORTED 5 MILES SOUTH OF MANNSVILLE
WITH THIS STORM AT 843 PM.
THIS TORNADO IS LIKELY OBSCURED BY RAIN AND MAY NOT BE VISIBLE.
THIS IS A VERY DANGEROUS SITUATION -- TAKE COVER NOW. ABANDON
MOBILE HOMES AND VEHICLES. MOVE TO SHELTER BELOW GROUND IF
POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ONN
THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3378 9622 3395 9689 3417 9689 3409 9612
PURPURA
&What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, May 25, 3:32 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN MAY 25 1997 SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK. XPCT THE STMS TO INCR SIGLY IN CVRG OVR THE NEXT CPL HOURS. AS A RSLT...HAVE GONE WITH HI POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED. WL MNTN CHC SVR OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX. ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT CNVCTN. INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST APPEARS TOO LOW FOR MUCH TO DVLP. SO HAVE OPTED FOR LOW POPS...MNLY CLOSE TO THE FOCUSING MECHANISMS. ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE. SITN APPEARS TO BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND GUSTY N WNDS. IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN THAT AREA COULD EASILY BE BLO 60 DEG. AM NOT YET THAT CONFIDENT OF SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG. AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD. FCSTID = 23 = CMS OKC 63 87 60 84 / 60 20 10 20 HBR 60 88 58 79 / 40 20 10 10 SPS 67 90 60 82 / 40 0 0 10 GAG 55 84 55 70 / 10 20 20 20 PNC 65 86 58 78 / 50 30 30 30 DUA 68 92 67 86 / 50 20 0 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 25, 8:03 PM CDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
540 PM 5 SW PURCELL OK ROOF OFF BARN, SMALL METAL
05/25/97 MCCLAIN STORAGE BLDGS GONE, SIDEING
OFF A HOUSE AND TREES UPROOTED
505 PM APACHE OK 1.00 INCH HAIL
05/25/97 CADDO
555 PM EMPIRE CITY OK 1.00 INCH HAIL
05/25/97 STEPHENS
620 PM DUNCAN OK 1.00 INCH HAIL
05/25/97 STEPHENS
635 PM 3 S DUNCAN OK TORNADO
05/25/97 STEPHENS REPORTED BY SPOTTERS.
545 PM RUSH SPRINGS OK 1.00 INCH HAIL
05/25/97 GRADY
628 PM NEAR ANTIOCH OK TORNADO
05/25/97 GARVIN BRIEF TOUCHDOWN RPT BY
SPOTTERS
705 PM 2 1/2 W OF WINNEWOOD OK 1.75 INCH HAIL
05/25/97 GARVIN
705 PM 6 E OF WINNEWOOD OK 1.00 INCH HAIL
05/25/97 GARVIN
CWLocal storm report, May 25, 8:07 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
715 PM 7 S STRATFORD OK 3.00 INCH HAIL
05/25/97 GARVIN
730 PM ROFF OK 1.00 INCH HAIL
05/25/97 PONTOTOC
747 PM NEAR LONE GROVE OK 1.00 INCH HAIL
05/25/97 CARTER
CWLocal storm report, May 25, 8:10 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
810 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
737 PM 5 S OF ROFF OK 1.75 INCH HAIL.
05/25/97 PONTOTOC
753 PM 8 SW FITTSTOWN OK 1.75 INCH HAIL, E70-80 MPH
05/25/97 PONTOTOC WINDS.
755 PM 6 SW FITTSTOWN OK WIND DAMAGE
05/25/97 PONTOTOC ROOF OFF BARN, TREES DOWN
E80 MPH WINDS.
CWLocal storm report, May 25, 8:12 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
810 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
737 PM 5 S OF ROFF OK 1.75 INCH HAIL.
05/25/97 PONTOTOC
753 PM 8 SW FITTSTOWN OK 1.75 INCH HAIL, E70-80 MPH
05/25/97 PONTOTOC WINDS.
755 PM 6 SW FITTSTOWN OK WIND DAMAGE
05/25/97 PONTOTOC ROOF OFF BARN, TREES DOWN
E80 MPH WINDS.
CWLocal storm report, May 25, 9:00 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
900 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
820 PM 2 1/2 NE OF MILL CREEK OK TORNADO
05/25/97 JOHNSTON REPORTED BY SPOTTER.
848 PM 2 N TUPELO OK TORNADO
05/25/97 COAL REPORTED BY EMERGENCY MANG.
CWLocal storm report, May 25, 9:01 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
900 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
820 PM 2 1/2 NE OF MILL CREEK OK TORNADO
05/25/97 JOHNSTON REPORTED BY SPOTTER.
848 PM 2 N TUPELO OK TORNADO
05/25/97 COAL REPORTED BY EMERGENCY MANG.
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:13 PM CDT | Tornado Warning | OUN | Murray | 62 min |
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 46 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 60 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Johnston, Pontotoc | 48 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Carter | 33 min |
| May 25, 7:59 PM CDT | Tornado Warning | OUN | Carter | 46 min |
| May 25, 8:05 PM CDT | Tornado Warning | OUN | Coal, Johnston, Pontotoc | 55 min |
| May 25, 8:36 PM CDT | Tornado Warning | OUN | Johnston, Marshall | 39 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 44 min |
| May 25, 8:59 PM CDT | Tornado Warning | OUN | Atoka, Johnston | 31 min |
| May 25, 9:07 PM CDT | Tornado Warning | OUN | Kay | 38 min |
| May 25, 9:25 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 35 min |
| May 25, 9:39 PM CDT | Tornado Warning | OUN | Kay | 51 min |
| May 25, 9:57 PM CDT | Tornado Warning | OUN | Atoka | 48 min |
| May 25, 10:00 PM CDT | Tornado Warning | OUN | Bryan | 45 min |
| May 25, 10:26 PM CDT | Tornado Warning | OUN | Kay | 44 min |
| May 25, 10:45 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 45 min |
| May 25, 11:30 PM CDT | Tornado Warning | OUN | Choctaw, Pushmataha | 45 min |
| May 26, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 50 min |
| May 26, 6:30 PM CDT | Tornado Warning | OUN | Seminole | 30 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.